Open Access
September 2010 Age- and time-varying proportional hazards models for employment discrimination
George Woodworth, Joseph Kadane
Ann. Appl. Stat. 4(3): 1139-1157 (September 2010). DOI: 10.1214/10-AOAS330


We use a discrete-time proportional hazards model of time to involuntary employment termination. This model enables us to examine both the continuous effect of the age of an employee and whether that effect has varied over time, generalizing earlier work [Kadane and Woodworth J. Bus. Econom. Statist. 22 (2004) 182–193]. We model the log hazard surface (over age and time) as a thin-plate spline, a Bayesian smoothness-prior implementation of penalized likelihood methods of surface-fitting [Wahba (1990) Spline Models for Observational Data. SIAM]. The nonlinear component of the surface has only two parameters, smoothness and anisotropy. The first, a scale parameter, governs the overall smoothness of the surface, and the second, anisotropy, controls the relative smoothness over time and over age. For any fixed value of the anisotropy parameter, the prior is equivalent to a Gaussian process with linear drift over the time–age plane with easily computed eigenvectors and eigenvalues that depend only on the configuration of data in the time–age plane and the anisotropy parameter. This model has application to legal cases in which a company is charged with disproportionately disadvantaging older workers when deciding whom to terminate. We illustrate the application of the modeling approach using data from an actual discrimination case.


Download Citation

George Woodworth. Joseph Kadane. "Age- and time-varying proportional hazards models for employment discrimination." Ann. Appl. Stat. 4 (3) 1139 - 1157, September 2010.


Published: September 2010
First available in Project Euclid: 18 October 2010

zbMATH: 1202.62179
MathSciNet: MR2751336
Digital Object Identifier: 10.1214/10-AOAS330

Keywords: Age discrimination , discrete proportional hazards , semiparametric Bayesian logistic regression , smoothness prior , thin plate spline

Rights: Copyright © 2010 Institute of Mathematical Statistics

Vol.4 • No. 3 • September 2010
Back to Top